Massachusetts, 2017

High Wind and Strong Wind in Massachusetts, December 1 to 6, 2017

December 1 to 6, 2017 · NWS BOX · 7 events in 7 counties and zones

A cold front moved across Southern New England the night of the 5th. Warm air ahead of the front allowed strong south wind gusts to develop across Eastern Massachusetts.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$38,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

A cold front moved across Southern New England the night of the 5th. Warm air ahead of the front allowed strong south wind gusts to develop across Eastern Massachusetts. These winds diminished after the cold front moved through.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Dec 1, 7:00 PM EST, 1 hour 15 minutes earlier.

Area forecast discussion, Dec 1, 7:00 PM EST, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Taunton MA
700 PM EST Fri Dec 1 2017

.SYNOPSIS...
High pressure will bring dry and chilly weather from tonight
through the weekend. Milder weather returns by Tuesday ahead of
a cold front which is expected to sweep through the area mid
week, followed by colder air towards the later half of next week
into the following weekend.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
7PM update...
Widespread SC is already beginning to exhibit typical diurnal
dissipation this hour, with more areas become SCT. This trend
should continue until mid-high clouds spill over from the W late
tonight into tomorrow morning. Although decoupling is possible
as the pres gradient slackens, this still is a tricky scenario
for temps. Feel that current mins represent the idea that while
mins should be colder than if under widespread cloud cover, they
are warmer than a perfect radiational cooling scenario.
Therefore, did not make too many changes beyond near term
updates.

Previous discussion follows...

An abundance of strato-cumulus clouds covered the region late
this afternoon. Drier air working in from the northwest should
allow these clouds to gradually dissipate through the evening.
However, a moisture starved shortwave passing to our north will
allow some mid/high level cloudiness to increase from west to
east after midnight.

Low temps tonight are tricky because of some clouds this
evening and more overspreading the region from the west after
midnight. Nonetheless, there should be enough of a window for a
period of mostly clear skies and with high pressure building in
from the west, winds will become light. This should allow for a
period of decent radiational cooling conditions and low temps
to drop into the 20s in many locations with lower 30s in the urban
heat islands of downtown Boston and Providence.  The mildest temps
will be found across portions of the Cape/Islands, where ocean
effect clouds and just enough wind should keep low temps in the 30s.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/...
Saturday...

Large high pressure in control will result in light winds and
dry weather to start the weekend. A couple moisture starved
shortwaves should provide a fair amount of mid and high level
cloudiness. So expect an abundance of clouds, but still should
see some peeks of sunshine especially south of the MA turnpike.
Afternoon highs will top out in the lower to middle 40s, but
with light winds not a bad day for early December.

Saturday night...

High pressure will remain in control, but will continue to be
dealing with an abundance of mid/high level cloudiness. Model
cross sections indicate that we may see these clouds dissipate a
bit after midnight. This will make for another tricky night in
temperature forecasting, but with light wind a few hours of
partial clearing will result in good radiational cooling
conditions. Low temps should mainly be in the 20s with some
lower 30s in the normally mildest spots.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
*/ Highlights...

 - Seasonable and quiet Saturday night through Monday night
 - Sweeping cold front Tuesday through Wednesday
 - Rain potentially changing to snow depending on timing

Overview and model preferences...
Although the pattern begins zonal Sun, still anticipating a
transition toward high amplification toward the middle of next
week. This is thanks to a building block across the E coast into
the Maritimes. Forcing the upstream wave moving out of the
Aleutian region to phase with arctic vortex which currently
resides W of Hudson Bay. The resulting longwave trof settles
across the W Great Lakes initially and then, through late week,
the axis really only shifts as far E as the Mississippi.
Therefore, echo the previous forecasters note that the core of
the cold air remains generally to our W, suggesting that while a
transition to cooler wx is likely, it will only be seasonably
cool through next weekend. Regarding the timing of this
transition, there remains some differences in how quickly the
wave deepens, with the ECMWF leading the way but then slowing,
the GFS slowest, the CMC in the middle and several ensemble
members fall within these envelopes. Therefore, will continue to
lean most heavily on ensemble means to take into account the
timing uncertainty.

Details...

Sun and Mon...
While a very weak open wave moves across the region Sun, it
does so with little fanfare as the column remains mostly dry.
Only a few clouds are generally expected. Following this, rapid
ridge building begins to form a Rex-like block downstream. This
will allow for the maintenance of high pres across New England,
with manly dry conditions. The lower column is relatively
isothermal per bufkit, with both H85 and H92 temps holding near
0C to +1C through the period. With equal, but limited mixing,
expecting highs near to slightly above seasonal normals, mainly
in the mid and upper 40s while lows drop to the mid 20s to low
30s.

Tue and Wed...
Ridging continues to be the dominant feature defining sensible
wx through Tue as it continues to build just to the E of New
England and into the Maritimes. Although weak warm frontal nose
pushes in, and some guidance supports light QPF, feel it
warrants only slight to low chance POPs for SHRA as strong
subsidence is apparent in soundings, influence from the ridge.
Also, this lowers the risk for FZRA early Tue AM, as the precip
shield would not arrive until temps have risen above 32F. With
H92 temps increasing to +5C to +7C, most locations should reach
into the mid 50s in spite of the increasing cloud cover. A slow
moving front, becoming parallel to the cyclonic flow W will
slowly move across the region Wed into early Thu. Am noting a
couple of weak vort-maxes which will translate to frontal waves,
the first is within an airmass fully above 0C in the low
levels, which coincident with PWATs near 1.25 inches or 2 std
deviations above normal, support widespread rainfall. The latter
wave, as the front begins to shift E of the region late Wed
into Thu is the one worth watching, particularly the mesoscale
thermal features. While moist warm conveyor and LLJ suggest the
continuation of precipitation, whether or not deep layer air
below 0C can undercut the warm conveyor enough to introduce some
mixed frozen precipitation. There is far too many players and
potential outcomes to suggest any one solution is best, as these
are going to be very small-scale features in play. However, the
possibility for some frozen precip before it ends early Thu.

Late week into the weekend...
Although cooler air will begin settling to the E with the front
shifting offshore, there are two issues to watch. The airmass,
although cool is moderated by mainly bare ground as mentioned
previously, and the deep cold dome remains W. Therefore,
although below normal, temps should only be slightly cooler. The
other, is how close the front hangs offshore, as there are
still impulses which could trigger an ocean wave toward the
weekend, with once again a potential for mixed precipitation. At
this time ensemble members are as far west as an inside runner,
to as far east as a complete miss for S New England. Something
to watch.

&&

.AVIATION /23Z FRIDAY THROUGH WEDNESDAY/...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Saturday Night/...

Overnight...High confidence.
Mainly VFR although some MVFR BKN clouds could move over outer
Cape Cod after 09Z tonight and continue through about 15Z, these
may be in and out at times. Otherwise, NNW flow gradually
dissipates overnight, become light and variable.

Saturday and Saturday night...High confidence. VFR despite and
abundance of mid/high level cloudiness. The exception might be
the Cape/ACK, where some ocean effect clouds may bring marginal
MVFR cigs at times. Winds will be rather light.

KBOS Terminal...High confidence in TAF.

KBDL Terminal...High confidence in TAF.

Outlook /Sunday through Wednesday/...High confidence.

Sunday through Monday: VFR.

Monday Night: Mainly VFR, with local MVFR possible.

Tuesday: Mainly MVFR, with local IFR possible. Windy with areas
gusts to 30 kt. Chance SHRA.

Tuesday Night: MVFR. Windy with gusts to 35 kt. RA likely.

Wednesday: Mainly MVFR, with local VFR possible. Windy with
local gusts to 30 kt. RA likely.

&&

.MARINE...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Saturday Night/...

Tonight...Moderate to high confidence. NNW wind gusts of 20 to
25 knots will gradually diminish overnight as high pressure
builds in from the west. Will continue marginal small craft
headlines into the evening across our eastern most outer-waters,
but those should be allowed to expire after midnight.

Saturday and Saturday night...High confidence. High pressure in
control will keep winds/seas well below small craft thresholds.

Outlook /Sunday through Wednesday/...Moderate confidence.

Sunday: Winds less than 25 kt.

Sunday Night: Winds less than 25 kt. Seas locally approaching
5 ft.

Monday through Monday Night: Winds less than 25 kt. Areas of
seas approaching 5 ft.

Tuesday: Low risk for Small Craft Advisory winds with gusts up
to 30 kt. Seas up to 5 ft. Chance of rain showers.

Tuesday Night: Low risk for gale force winds with gusts up to
40 kt. Rough seas up to 9 ft. Rain likely.

Wednesday: Low risk for Small Craft Advisory winds with areas
of gusts up to 30 kt. Rough seas up to 9 ft. Rain likely.

&&

.TIDES/COASTAL FLOODING...
Astronomical high tides reach 12.0-12.3 feet each Sunday mid day
through Tuesday. This will be the third highest monthly high tide
for 2017 at Boston and fourth highest at Newport.

An offshore low is expected to develop and wobble S of Nova Scotia
early next week which could generate a lingering offshore
swell, enhancing the risk for minor flooding in spite of the
overall flow being along or offshore. Continuing to monitor with
later forecasts, there is concern of minor coastal flooding
occurring at the time of high tide, impacting vulnerable
shoreline roadways.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...None.

&&

SYNOPSIS...Frank/Doody
NEAR TERM...Frank/Doody
SHORT TERM...Frank
LONG TERM...Doody
AVIATION...Frank
MARINE...Frank/Doody
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Dec 1, 3:35 PM EST, 4 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Taunton MA
335 PM EST Fri Dec 1 2017

CTZ002>004-MAZ002>024-026-RIZ001>008-022045-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA-
Northern Middlesex MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
Washington RI-Newport RI-Block Island RI-
335 PM EST Fri Dec 1 2017

This Hazardous Weather Outlook is for northern Connecticut, all of
Massachusetts east of Berkshire County, and Rhode Island.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230>237-250-251-254>256-022045-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
335 PM EST Fri Dec 1 2017

This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/NWSBoston

You can follow us on Twitter at
@NWSBoston

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 strong wind, 1 high wind. Local standard time, as filed.

Strong Wind, Southern Plymouth

When
December 1, 8:15 PM EST to December 6, 2:30 AM EST
Where
Southern Plymouth forecast zone
Measured
42 kt (48 mph) estimated gust
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
41.987, -70.737 (the zone’s center; the record gives no point)

At 1040 PM EST, a tree was down on a power line on Hollywood Road in Mattapoisett.

Strong Wind, Southeast Middlesex

When
December 5, 9:20 PM EST to December 6, 12:30 AM EST
Where
Southeast Middlesex forecast zone
Measured
42 kt (48 mph) estimated gust
Property damage
$20,000
Reported by
Amateur Radio
Coordinates
42.486, -71.392 (the zone’s center; the record gives no point)

At 928 PM EST, a tree and wires were down blocking Pine Crest Road in Newton. At 1012 PM EST, a tree and wires were down on Stephen Terrace in Arlington. At 1029 PM, a tree was down through a house on Brentwood Avenue in Newton. At 1047 PM, a pole and wires were down on Deborah Road in Newton.

Strong Wind, Western Middlesex

When
December 5, 9:30 PM EST to December 6, 12:30 AM EST
Where
Western Middlesex forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
42.486, -71.392 (the zone’s center; the record gives no point)

AT 936 PM EST, a large tree was down on wires at the intersection of Second Avenue and Brunning Road in Wilmington.

Strong Wind, Northern Bristol

When
December 5, 9:30 PM EST to December 6, 1:00 AM EST
Where
Northern Bristol forecast zone
Measured
42 kt (48 mph) estimated gust
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
41.757, -71.088 (the zone’s center; the record gives no point)

At 1226 AM EST, a tree and wires were down on Summer Street in Easton.

Strong Wind, Southern Bristol

When
December 5, 9:40 PM EST to December 6, 1:15 AM EST
Where
Southern Bristol forecast zone
Measured
48 kt (55 mph) estimated gust
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
41.757, -71.088 (the zone’s center; the record gives no point)

At 1115 PM EST, a tree was down on wires at Pine Street in Seekonk. At 1154 PM, an amateur radio operator in Fall River reported a wind gust of 55 mph.

Strong Wind, Western Norfolk

When
December 5, 10:30 PM EST to December 6, 12:30 AM EST
Where
Western Norfolk forecast zone
Measured
46 kt (53 mph) measured gust
Property damage
$5,000
Reported by
ASOS
Coordinates
42.171, -71.184 (the zone’s center; the record gives no point)

At 1119 PM EST, the Automated Surface Observing System at Norwood recorded a wind gust of 53 mph. At 1041 PM EST, a large tree and wires were down at the intersection of West and Adams Streets in Medfield. At 1128 PM, a tree and power lines were down on Hooper Road in Dedham. At 1222 AM, a tree and power lines were down on Turner Street in Dedham.

High Wind, Eastern Norfolk

When
December 5, 10:50 PM EST to December 6, 1:20 AM EST
Where
Eastern Norfolk forecast zone
Measured
54 kt (62 mph) measured gust
Property damage
$5,000
Reported by
ASOS
Coordinates
42.171, -71.184 (the zone’s center; the record gives no point)

At 948 PM EST, the Automated Surface Observing System at Blue Hill in Milton recorded a wind gust of 62 mph. At 1138 PM EST, a tree and wires were down on Daniel Road in Braintree. At 1240 AM EST, a tree was down on wires on Central Street in Braintree. At 1055 PM a large tree and wires were down on Brush Hill Road in Milton.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2017Every state in 2017This day in weather historyWarnings in Massachusetts, December 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 727698, 727695, 727696, 727699, 727700, 727694, 727693.